Florida, 2017

Tornado in Florida, August 11, 2017

August 11, 2017 · NWS KEY · 1 event in 1 county or zone

A brief tornado was observed and recorded on video under a developing towering cumulus cloud line along the extreme Lower Keys.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A brief tornado was observed and recorded on video under a developing towering cumulus cloud line along the extreme Lower Keys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Aug 11, 1:46 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 11, 1:46 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Key West FL
246 PM EDT Fri Aug 11 2017

.DISCUSSION...
Currently - The Florida Keys remain in a zone of relatively flat
pressure gradient, due to weak low over the Florida Peninsula.
Isolated showers and thunderstorms were able to form this
afternoon due to a ample deep layered moisture and cape and no
inhibition. The weak, if somewhat unfavorable, flow has allowed
for some of this activity to develop over and just Gulf side of
the Lower Keys. Meanwhile, sea breeze convection over South
Florida continues to congeal.

Forecast - Weak flow will persist across the area over the next
couple of days as the Atlantic ridge remains in retreat to the
east. The low over Florida will lift out to the north and
northeast tonight and tomorrow and another inverted trough will
ride northwest into the Bahamas. Expect rain chances to remain
near or slightly above normal over the next couple of days as the
environment will remain moist and unstable. Temperatures will
remain near or slightly above normal. Rain chances will dip
briefly Sunday, as stabilizing warmer drier air rides in through
the lower levels.

Winds will gradually firm up out of the east to southeast heading
towards mid week as the Atlantic ridge builds westward across
Florida. Sufficient instability will remain to maintain near to
slightly above normal temperatures, particularly as subtle low
level perturbations, and associated moisture are carried across
the area.

&&

.MARINE...
Winds will remain weak through much of the forecast due to a lack
luster pressure gradient. Will pick up moderately around the
middle of next week as an Atlantic high builds westward across
Florida.

&&

.AVIATION...
Tonight, a medium chance will exist for a cloudline at the KEYW
terminal, with brief MVFR and even IFR vis and/or cigs. Have
included a tempo for MVFR conditions for a few hours attm, but still
may need to amend TAFs again. Widely scattered showers and isolated
thunderstorms will continue be a possibility after 00Z this evening,
but VFR cigs and vis will prevail.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  80  91  81  91 / 40 30 30 20
Marathon  81  92  82  92 / 40 30 30 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...11
Aviation/Nowcasts....Futterman
Data Collection......DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 11, 4:54 AM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
554 AM EDT Fri Aug 11 2017

FLZ076>078-GMZ031>035-042>044-052>055-072>075-121000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
554 AM EDT Fri Aug 11 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible along the Florida Keys. The
primary hazard associated with these thunderstorms will be
lightning strikes.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated thunderstorms are possible along the Florida Keys. The
primary hazard associated with these thunderstorms will be
lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KN

The radar

The Key West radar (KBYX), 4 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Monroe

When
August 11, 4:03 PM EST to 4:05 PM EST
Where
Monroe County, 2.61 mi ENE of (Eyw)key West Inl Ar to 2.39 mi ENE of (Eyw)key West Inl Ar
Rating
EF0
Path length
0.22 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
24.569, -81.734

The examination of a video of the event and survey results revealed the first instance of damage to a hollow metal tube roof structure topped with plastic or hard vinyl |covering, affixed to wood two-by-four supports of a fishing house shed just northwest of Safe Harbor on Stock Island. The roof structure was flipped airborne and deposited about 20 to 30 feet to the west-northwest of the original location. The tornado moved just south of due west, and lifted a boat tarp including hollow tubing framework 30 to 40 feet into the air, depositing it in a stand of Australian pines over 100 feet to the northwest. A 15-by-15 foot folding tent structure topped with boat covering structure was lifted airborne for several seconds and destroyed 20 to 30 feet from its original location. Another hollow tubing boat covering frame, affixed via screws through flat plywood shims to another fish house shack, and used as a shade overhang, was removed as a single unit and deposited 20 feet to the east-northeast. This direction of damage deposition was nearly opposite the direction of travel of the tornado. Numerous healthy small limbs of one half (0.5) inch diameter of healthy Australian pine were desposited toward the west-southeast across an unpaved dockfront access road. Video examinination determined some of the limbs were severed as the various roof covering structures struck the pine trees. It was at this point that the maximum wind estimate of 60 to 65 mph 3-second gust was demonstrated.

The tornado then entered the harbor waters at an oblique angle, causing a well-defined waterspout spray ring, and indicative of 3-second winds well in excess of 50 mph. The now-waterspout crossed back over land as a tornado at the docks south of the 4th Avenue curve on Stock Island, where loose objects aboard vessels was lifted and deposited in a small turning basin. Eyewitnesses and video indicated the tornado no longer lifted debris or spray at that point, and seemingly dissipated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyThe tornado archive for Florida, 2017Warnings in Florida, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721039.